Date of Original Version
Stevens‐Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare and potentially fatal adverse skin reactions that are most commonly triggered by certain medications. One class of medications that has been highly associated with SJS/TEN reactions is antiepileptic drugs (AEDs). We sought to quantify the risk of SJS/TEN associated with AEDs as a class, as well as individual AEDs, in the United States.
An analysis was performed of the US Food and Drug Administration Adverse Event Reporting System (FAERS) from July 2014 through December 2017. Rates of SJS/TEN were calculated for each AED compared with all other non‐AEDs. Reporting odds ratios (RORs), proportional reporting ratios (PRRs), and 95% confidence intervals (CIs) were calculated using OpenEpi.
With 198 reports, AEDs had more reports of SJS/TEN than any other medication class. AEDs as a class had an ROR of 8.7 (95% CI 7.5‐10.2) and a PRR of 8.7 (95% CI 7.5‐10.2) compared with all other non‐AEDs. The AEDs with the highest risk estimates were zonisamide (ROR 70.2, 95% CI 33.1‐148.7; PRR 68.7, 95% CI 32.9‐143.5), rufinamide (ROR 60.0, 95% CI 8.3‐433.5; PRR 58.9, 95% CI 8.4‐411.5), clorazepate (ROR 56.0, 95% CI 7.8‐404.1; PRR 55.1, 95% CI 7.8‐385.0), lamotrigine (ROR 53.0, 95% CI 43.2‐64.9; PRR 52.2, 95% CI 42.7‐63.7), phenytoin (ROR 26.3, 95% CI 15.5‐44.7; PRR 26.1, 95% CI 15.4‐44.2), and carbamazepine (ROR 24.5, 95% CI 16.0‐37.5; PRR 24.3, 95% CI 16.0‐37.1).
Although AEDs as a class were associated with 9 times the risk of SJS/TEN compared with non‐AEDs, there were 6 AEDs with risk estimates greater than 20. Increased awareness of this risk among both prescribers and patients, particularly variations in risk among different AEDs, along with education on early recognition of SJS/TEN signs/symptoms, may help mitigate the number and severity of these adverse events.
Borrelli EP, Lee EY, Descoteaux AM, Kogut SJ, Caffrey AR. Stevens‐Johnson syndrome and toxic epidermal necrolysis with antiepileptic drugs: An analysis of the US Food and Drug Administration Adverse Event Reporting System. Epilepsia. 2018;00:1–7. https://doi.org/10.1111/epi.14591 Available at: https://doi.org/10.1111/epi.14591